Risk factors for thrombosis were common in adolescent girls experiencing venous thromboembolism (VTE) while on hormonal therapy, according to the results of a new study. Findings of this study were presented at the 2021 American Society of Pediatric Hematology/Oncology (ASPHO) meeting.

In this retrospective analysis, data from patients between the ages of 13 and 19 years were obtained through University of Michigan Health System electronic medical records. Included patients had a VTE diagnosis during therapy containing an estrogen or progestin. Multiple data concerning patient or family history, clinical features, and outcomes were examined.

The researchers had 3 objectives with this study: to identify risk factors associated with VTE in adolescent girls receiving hormonal therapy, to characterize the incidence of bleeding symptoms for patients receiving anticoagulation therapy, and to determine pregnancy rates with regard to changes in hormonal therapy.


Continue Reading

A total of 41 patients were evaluated, and the median age was 17.5 years at presentation. On presentation, 38 patients were receiving a combined oral contraceptive, while 2 received a progestin-only treatment, and 1 patient was using a contraceptive patch.

When VTE was diagnosed, patients had a median time on hormonal therapy of 5.5 months. Most patients (93%) had 1 or more additional risk factors for thrombosis, with 73% having at least 2 additional risk factors. Common risk factors included significant family history, obesity, recent immobility, infection, autoimmune/inflammatory condition, and central venous catheter placement.

VTE was managed using anticoagulation therapy in nearly all patients (98%). More than half of the patients (55%) treated with anticoagulation switched their anticoagulant therapy during the study period. Of evaluable patients who were asked about menstrual bleeding during anticoagulation, 41% reported that they experienced heavy menstrual bleeding.

In most (90%) patients, hormonal therapy was discontinued at the time of diagnosis, with nearly one-third (32%) of these patients not reinitiating hormonal therapy. One-third (33%) of patients who discontinued hormonal therapy, without reinitiating it, became pregnant within the first year after cessation of therapy.

The researchers concluded that additional risk factors for thrombosis were identified in most adolescent girls experiencing VTE during hormonal therapy in this study. Anticoagulation therapy was associated with heavy menstrual bleeding in many patients, and pregnancy risk occurred in those who stopped receiving hormonal therapy at the time of diagnosis without an alternative treatment. The researchers recommended early multidisciplinary care directed toward this patient population.

Reference

Maher K, Quint E, Weyand A. Hormone-related thrombosis in adolescent girls: risk factors and management challenges. Paper presented at: 2021 American Society of Pediatric Hematology/Oncology meeting; April 21-23, 2021; virtual.

This article originally appeared on Hematology Advisor